Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 213, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 29, 2011, 6:59 PM CDT for Jackson County, Nemaha County, Pottawatomie County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2011, 6:59 PM CDT (23:59 UTC)
- Expired
- Jul 29, 2011, 7:28 PM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jackson County, KS, Nemaha County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 12.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
260 WUUS53 KTOP 292359 SVRTOP KSC085-131-149-300045- /O.NEW.KTOP.SV.W.0213.110729T2359Z-110730T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 659 PM CDT FRI JUL 29 2011 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL JACKSON COUNTY IN NORTHEAST KANSAS... SOUTHWESTERN NEMAHA COUNTY IN NORTHEAST KANSAS... NORTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS... * UNTIL 745 PM CDT * AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES EAST OF BLAINE TO 15 MILES NORTHWEST OF ROSSVILLE... MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... HAVENSVILLE... SOLDIER... CORNING... CENTRALIA... CIRCLEVILLE... GOFF... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3983 9608 3948 9573 3928 9606 3952 9626 TIME...MOT...LOC 2359Z 219DEG 21KT 3949 9617 3935 9605 WIND...HAIL 60MPH <.75IN $$
2 follow-up statements
213
WWUS53 KTOP 300019
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
719 PM CDT FRI JUL 29 2011
KSC149-300028-
/O.CAN.KTOP.SV.W.0213.000000T0000Z-110730T0045Z/
POTTAWATOMIE-
719 PM CDT FRI JUL 29 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN POTTAWATOMIE
COUNTY HAS BEEN CANCELLED...
AT 718 PM CDT...DOPPLER RADAR INDICATED THE STRONGEST PART OF THE
THUNDERSTORM HAD EXITED THE AREA. THEREFORE THE WARING HAS BEEN
CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3948 9573 3937 9592 3936 9604 3957 9604
3972 9598
TIME...MOT...LOC 0018Z 219DEG 21KT 3952 9604 3941 9593
$$
KSC085-131-300045-
/O.CON.KTOP.SV.W.0213.000000T0000Z-110730T0045Z/
NEMAHA-JACKSON-
719 PM CDT FRI JUL 29 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WEST CENTRAL JACKSON AND SOUTH CENTRAL NEMAHA COUNTIES...
AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 17 MILES WEST OF HOLTON TO 12 MILES WEST OF HOLTON...
MOVING NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
SOLDIER...CIRCLEVILLE AND GOFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3948 9573 3937 9592 3936 9604 3957 9604
3972 9598
TIME...MOT...LOC 0018Z 219DEG 21KT 3952 9604 3941 9593
WIND...HAIL 60MPH <.75IN
$$418
WWUS53 KTOP 300028
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
728 PM CDT FRI JUL 29 2011
KSC085-131-300038-
/O.CAN.KTOP.SV.W.0213.000000T0000Z-110730T0045Z/
NEMAHA-JACKSON-
728 PM CDT FRI JUL 29 2011
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JACKSON AND SOUTH
CENTRAL NEMAHA COUNTIES HAS BEEN CANCELLED...
AT 728 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL POSSIBLE
FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3948 9573 3937 9592 3936 9604 3957 9604
3972 9598
TIME...MOT...LOC 0028Z 219DEG 21KT 3957 9599 3945 9588
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:51 PM CDT, 8 minutes earlier.
Area forecast discussion, Jul 29, 6:51 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 651 PM CDT FRI JUL 29 2011 ...UPDATE TO AVIATION... .DISCUSSION... ELEVATED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP THIS AFTERNOON NORTH OF A WARM FRONT EXTENDING FROM NEAR COUNCIL GROVE TO OTTAWA. STRONGER THUNDERSTORMS HAVE DEVELOPED SOUTH OF THIS BOUNDARY ACROSS MARION AND CHASE COUNTIES IN THE WARM SECTOR. CONVECTION IS EXPECTED TO CONTINUE TO DEVELOP THIS AFTERNOON INTO TONIGHT AIDED BY DAY TIME HEATING AND SHORTWAVE ENERGY ROTATING AROUND THE WESTERN AND NORTHERN PERIPHERY OF UPPER RIDGE CENTERED IN THE SOUTHEASTERN UNITED STATES. THE PRIMARY THREAT WITH THE THUNDERSTORMS WILL BE DAMAGING WINDS FROM WET MICROBURSTS WITH WEAK SHEAR ALOFT AND PRECIPITABLE WATER VALUES OVER AN INCH AND HALF. THE BOUNDARY IS PROGGED TO LINGER IN EAST CENTRAL KANSAS SATURDAY. ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE AIDED BY DAY TIME HEATING AND WEAK SHORTWAVE ENERGY ROUNDING THE UPPER LEVEL RIDGE. TEMPERATURES AND HUMIDITY WILL INCREASE ON SUNDAY WITH HEAT AND HUMIDITY IMPACTS EXPECTED SUNDAY THROUGH WEDNESDAY. MODEL CONSISTENCY CONTINUES TO AMPLIFY THE UPPER LEVEL RIDGE OVER THE CENTRAL PLAINS ON SUNDAY INTO EARLY NEXT NEXT WEEK. THE WARM FRONT WILL SURGE NORTH THROUGH NORTHEAST KANSAS WITH THE PRESSURE GRADIENT TIGHTENING ACROSS THE REGION. BEHIND THIS FRONT...A HOT AND MUGGY AIRMASS WILL SPREAD ACROSS EASTERN KANSAS PRODUCING HEAT INDEX VALUES GENERALLY RANGING FROM NEAR 103 TO 111. FORECAST MODELS SUPPORT A GRADUAL WEAKENING OF THE UPPER RIDGE TOWARD THE END OF NEXT WEEK WITH ANOTHER WEAK FRONT MOVING INTO NORTHERN KANSAS. THIS FRONT WILL PROVIDE ADDITIONAL CHANCES FOR THUNDERSTORMS LATE IN THE FORECAST PERIOD WITH AERIAL COVERAGE DEPENDENT UPON DAY TO DAY MESOSCALE SET UP. ANGLE && .AVIATION... BAND OF WEAKENING CONVECTION WILL MOVE THROUGH THE KTOP/KFOE TAFS SITES THROUGH 01Z THEN DRY AND VFR THROUGH THE REMAINDER OF THE FCST WITH LIGHT EAST/SOUTHEAST WINDS UNDER 10 KTS. CONVECTION TO THE EAST OF KMHK EXPECTED TO REMAIN TO THE EAST OF TERMINAL SITE....SO VFR WITH LIGHT EAST WINDS UNDER 10 KTS. && .TOP WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING FROM NOON SUNDAY TO 7 PM CDT WEDNESDAY FOR KSZ008>012-020>024-026-034>040-054>056-058-059. &&
Hazardous weather outlook, Jul 29, 3:35 PM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 335 PM CDT FRI JUL 29 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-302045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 335 PM CDT FRI JUL 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE AREA WIDE. A FEW STORMS COULD PRODUCE LOCALIZED DAMAGING WINDS NEAR 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORM CHANCES EXIST FOR THE ENTIRE AREA SATURDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE FOR MAINLY NORTH CENTRAL AND NORTHEAST KANSAS TUESDAY NIGHT AND WEDNESDAY...AND FOR MUCH OF THE AREA WEDNESDAY NIGHT AND THURSDAY. HEAT INDICES ARE FORECAST TO REACH 103 TO 111 DEGREES DURING THE AFTERNOON HOURS OF SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, Jul 29, 4:02 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
402 PM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND GST 4 SW HERINGTON 38.62N 96.99W
07/29/2011 E60.00 MPH DICKINSON KS PUBLIC
&&
JLLocal storm report, Jul 29, 4:09 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
409 PM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM TSTM WND GST 3 E HERINGTON 38.66N 96.89W
07/29/2011 E60 MPH MORRIS KS TRAINED SPOTTER
&&
JLSpecial weather statement, Jul 29, 4:33 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT FRI JUL 29 2011
KSZ036-037-292200-
GEARY-MORRIS-
433 PM CDT FRI JUL 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS AND SOUTHERN
GEARY COUNTIES...
THROUGH 500 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF NORTHWESTERN MORRIS AND SOUTHERN GEARY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN
AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
WHITE CITY.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3874 9693 3881 9693 3882 9689 3887 9689
3887 9693 3898 9692 3897 9650 3871 9675
TIME...MOT...LOC 2133Z 207DEG 20KT 3879 9685Special weather statement, Jul 29, 6:16 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
616 PM CDT FRI JUL 29 2011
KSZ023-038-300000-
POTTAWATOMIE-WABAUNSEE-
616 PM CDT FRI JUL 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POTTAWATOMIE AND NORTH
CENTRAL WABAUNSEE COUNTIES...
THROUGH 700 PM CDT...THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF EASTERN POTTAWATOMIE AND NORTH CENTRAL WABAUNSEE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS WERE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50
MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE ST. MARYS...EMMETT...ONAGA AND HAVENSVILLE.
&&
LAT...LON 3955 9604 3955 9603 3914 9604 3912 9628
3926 9644 3957 9617 3957 9604
TIME...MOT...LOC 2315Z 218DEG 20KT 3926 9629Special weather statement, Jul 29, 6:48 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 648 PM CDT FRI JUL 29 2011 KSZ056-059-300015- ANDERSON-FRANKLIN- 648 PM CDT FRI JUL 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ANDERSON AND SOUTHERN FRANKLIN COUNTIES... THROUGH 715 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 10 MPH ACROSS PORTIONS OF NORTH CENTRAL ANDERSON AND SOUTHERN FRANKLIN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RICHMOND AND PRINCETON. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3856 9543 3849 9515 3824 9528 3829 9547 TIME...MOT...LOC 2348Z 197DEG 10KT 3834 9536
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:08 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 37 min |
| Jul 28, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 23 min |
| Jul 28, 7:45 PM CDT | Special Weather Statement | TOP | Ottawa | 30 min |
| Jul 28, 8:09 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 36 min |
| Jul 28, 9:32 PM CDT | Special Weather Statement | TOP | Riley | 28 min |
| Jul 28, 9:44 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 31 min |
| Jul 28, 10:13 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 32 min |
| Jul 29, 3:51 AM CDT | Excessive Heat Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 12 hr |
| Jul 29, 3:43 PM CDT | Excessive Heat Warning | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 5 days |
| Jul 29, 3:50 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 40 min |
| Jul 29, 4:33 PM CDT | Special Weather Statement | TOP | Geary | 27 min |
| Jul 29, 6:16 PM CDT | Special Weather Statement | TOP | Pottawatomie | 44 min |
| Jul 29, 6:48 PM CDT | Special Weather Statement | TOP | Franklin | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.